0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Extrapyramidal Syndrome and Long-Acting Injectable Risperidone
MARIOS ADAMOU, M.D., M.Sc., LL.M., M.R.C.Psych.; ANTHONY S. HALE, B.Sc., M.B.B.S., Ph.D., F.R.C.Psych.
Am J Psychiatry 2004;161:756-a-757. doi:10.1176/appi.ajp.161.4.756-a

To the Editor: The following are reports of three male inpatients who developed extrapyramidal symptoms within 24 hours of an injection of depot risperidone. All three men met DSM-IV criteria for schizophrenia.

Mr. A, a 32-year-old man, had been taking 15 mg/day of olanzapine for the last 4 months. Because of a long history of poor adherence to treatment in the community, we prescribed a depot antipsychotic. Injectable risperidone, 25 mg, was given while Mr. A was taking 15 mg/day of olanzapine. Twenty-four hours after the injection, he developed oculogyric crisis, dysarthria, torticollis, dysphagia, tremor, and rigidity. These symptoms responded to procyclidine.

Mr. B, a 36-year-old man, was taking depot zuclopenthixol decanoate, 400 mg every 2 weeks, for 12 months. Because of extrapyramidal side effects, we decided to change the zuclopenthixol decanoate to injectable risperidone. Instead of his regular depot treatment, Mr. B received 25 mg of injectable risperidone. Twenty-four hours later, his extrapyramidal symptoms worsened. These symptoms remitted in 1 week without specific treatment.

Mr. C, a 28-year-old man, was taking olanzapine, 20 mg/day, for 4 weeks. Because of a long history of poor adherence to treatment in the community, we decided to offer depot medication. Olanzapine was reduced and finally stopped within 1 week. After that, we began treatment with oral risperidone and reached 4 mg/day in 3 days. The next day, a few hours after the injection of 25 mg of risperidone, Mr. C developed akathisia, which responded to lorazepam.

The development of extrapyramidal symptoms within 24 hours of administering the depot was not expected. Despite adherence to current guidelines on switching to long-acting injectable risperidone (1), extrapyramidal symptoms still developed in our patients within 24 hours of the depot injections. These symptoms maybe attributed to the initial release of risperidone in the bloodstream.

After a single intramuscular injection of risperidone, there is a small initial release of drug (<1% of the dose), followed by a lag time of 3 weeks when risperidone is not released. After the intramuscular injection, the main release of the drug starts at week 3 and is maintained from 4 to 6 weeks. The release of the drug begins to decrease at week 7 (2).

To limit the risk of developing extrapyramidal symptoms around the time of the injection, it may occasionally be necessary to reduce or omit the dose of the oral antipsychotic in the days after the injection. Attention should be paid to the half-life of any other depot drug given in the period before the initiation of injectable risperidone.

How do you switch patients from other oral antipsychotics to Risperdal (risperidone)? medical information. High Wycombe, Buckinghamshire, UK, Janssen-Cilag, 2002.
 
Janssen-Cilag: Investigators’ Brochure, 6th ed. High Wycombe, Buckinghamshire, UK, Janssen-Cilag, 2001
 
+

References

How do you switch patients from other oral antipsychotics to Risperdal (risperidone)? medical information. High Wycombe, Buckinghamshire, UK, Janssen-Cilag, 2002.
 
Janssen-Cilag: Investigators’ Brochure, 6th ed. High Wycombe, Buckinghamshire, UK, Janssen-Cilag, 2001
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 31.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles